Oklahoma, 2010

Flash Flood and Hail in Oklahoma, November 24, 2010

November 24, 2010 · NWS TSA · 5 events in 3 counties and zones

Unseasonably warm and moist air spread into the region ahead of a very strong cold front that moved into northeastern Oklahoma during the late afternoon hours of the 24th. Thunderstorms developed ahead of the front in this moist and unstable air mass, several of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unseasonably warm and moist air spread into the region ahead of a very strong cold front that moved into northeastern Oklahoma during the late afternoon hours of the 24th. Thunderstorms developed ahead of the front in this moist and unstable air mass, several of which produced large hail. Thunderstorms moving repeatedly over the same areas of far northeastern Oklahoma resulted in locally heavy rainfall across several counties with some flooding occurring in Craig County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 24, 5:22 PM CST, 20 minutes earlier.

Area forecast discussion, Nov 24, 5:22 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
522 PM CST WED NOV 24 2010

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD AFTER
00Z AS A STRONG COLD FRONT APPROACHES...WITH PERIODS OF
IFR CIGS. THE COLD FRONT SHOULD PASS THROUGH KTUL/KRVS BY 05Z
AND THROUGH KFSM/KMLC BY 10-11Z. COULD SEE A BRIEF PERIOD OF
-FZRA AT KFYV/KXNA THURSDAY MORNING AS MUCH COLDER AIR
FILTERS SOUTH. VFR CONDITIONS EXPECTED AFTER 18Z AT ALL SITES.

&&

.PREV DISCUSSION... /ISSUED 420 PM CST WED NOV 24 2010/

DISCUSSION...
PLENTY OF WEATHER ACTION TODAY WITH NEAR RECORD
TEMPS AND TORNADO THREAT FAR NORTHEAST OKLAHOMA.
MARGINAL CAPE BEING ACTED UPON BY SUPER ABUNDANT
SPEED SHEAR.  FORTUNATELY WARM FRONT NOW NORTH
OF CWA.

WELL ADVERTISED SHARP COLD FRONT CURRENTLY ARCS
FROM NORTHEAST KANSAS TO SOUTHWEST KANSAS AT 21Z.
MODELS NOW IN CLOSE AGREEMENT ON TIMING OF FRONT
WHICH PUTS IT..FROM NEAR NORTHWEST BENTON COUNTY
AR TO WESTERN OKFUSKEE COUNTY OK AT 06Z AND NEAR
NORTH CENTRAL ARKANSAS TO NORTHEAST TX ABOUT 12Z.
SUB FREEZING SURFACE TEMPERATURES WILL TRAIL THE
FRONT AT LEAST SEVERAL HOURS. 32 DEGREE ISOTHERM
PROJECTED SOUTH OF INTERSTATE 44 BY 12Z. CURRENT
THINKING IS THAT SUB 32 TEMP WILL NOT CATCH BULK
OF PRECIPITATION...BUT MAY CAUSE A TRANSITION TO
LIGHT FREEZING  PRECIPITATION FOR AN HOUR OR TWO
AT THE TAIL END. WARM GROUND TEMP SHOULD PROVIDE
A TWO OR THREE HOUR CUSHION TO PREVENT ICY ROADS.
NO HEADLINES ANTICIPATED... HOWEVER IT WILL NEED
TO BE CLOSELY WATCHED.  THE MOST VULNERABLE AREA
WOULD BE THE FAR NORTHEAST CORNER OF OK..AND FAR
NORTHWEST CORNER OF AR.
GW

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...23
LONG TERM....99
AVIATION...99
Hazardous weather outlook, Nov 24, 5:06 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
506 PM CST WED NOV 24 2010

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
 PM CST WED NOV 24 2010

...SEVERE STORMS POSSIBLE THIS EVENING...FOLLOWED BY MUCH COLDER AIR
   MOVING IN LATER TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THROUGH AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON OR EARLY EVENING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON OR EARLY EVENING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

WINTER WEATHER.
	ICE ACCUMULATION.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
SHOWERS AND THUNDERSTORMS HAVE BEEN BUILDING SOUTH ACROSS PORTIONS
OF NORTHEAST OKLAHOMA THIS AFTERNOON OUT AHEAD OF A STRONG COLD
FRONT. ATMOSPHERE AHEAD OF THIS BOUNDARY REMAINS MARGINALLY
UNSTABLE...HOWEVER ABUNDANT SPEED SHEAR WILL CONTINUE TO BE THE
MAIN FOCUS FOR SEVERE POTENTIAL INTO THE EVENING...WITH THE BEST
CHANCES FOR SEVERE STORMS...INCLUDING TORNADIC POTENTIAL...REMAINING
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. AS THE SURFACE
BOUNDARY MOVES THROUGH THE AREA...THE SEVERE WEATHER RISK WILL SHIFT
FURTHER EAST INTO ARKANSAS...WITH MUCH OF THE SEVERE WEATHER
EXPECTED TO BE EAST OF THE AREA AFTER MIDNIGHT. IN ADDITION TO THE
TORNADIC POTENTIAL... SEVERE STORMS CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING STRAIGHT LINE WINDS CAN ALSO BE EXPECTED.

AFTER MIDNIGHT....MUCH COLDER AIR WILL FILTER IN ACROSS THE AREA
BEHIND THE FRONT. POST FRONTAL PRECIPITATION IN THE FORM OF LIGHT
FREEZING RAIN WILL BE POSSIBLE ACROSS NORTHEAST OKLAHOMA AND FAR
NORTHWEST ARKANSAS. LIGHT ICE ACCUMULATIONS ON EXPOSED SURFACES
WILL BE POSSIBLE...ALTHOUGH ROADS ARE NOT EXPECTED TO BECOME
IMPACTED DUE TO THE MOST RECENT UNSEASONABLY WARM WEATHER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY AND SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL.
MONDAY AND TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
LIGHT PRECIPITATION IS EXPECTED TO BE ONGOING THANKSGIVING
MORNING ACROSS AREAS TO THE SOUTHEAST OF THE INTERSTATE 44
CORRIDOR. SURFACE TEMPERATURES WILL BE COLD ENOUGH ACROSS PARTS OF
NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TO SUPPORT LIGHT FREEZING
RAIN THROUGH THE MORNING HOURS. WINDS ARE ALSO EXPECTED TO REMAIN
GUSTY DURING THE DAY DUE TO THE COLD FRONTAL PASSAGE. THE COLD
AIRMASS WILL MODERATE OVER THE WEEKEND...WITH BREEZY SOUTH WINDS
RETURNING BY SUNDAY. THUNDERSTORM CHANCES RETURN BY LATE SUNDAY AS
MOISTURE INCREASES OUT AHEAD OF THE NEXT STORM SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Nov 24, 5:22 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
522 PM CST WED NOV 24 2010

OKZ057-058-242345-
CRAIG OK-OTTAWA OK-
522 PM CST WED NOV 24 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 545 PM CST
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHEASTERN CRAIG AND NORTHERN OTTAWA

AT 522 PM CST...A STRONG THUNDERSTORM WAS LOCATED 11 MILES WEST OF
COMMERCE...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...COMMERCE...QUAPAW AND PICHER.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3699 9462 3683 9506 3690 9508 3700 9497
      3700 9462
TIME...MOT...LOC 2322Z 239DEG 38KT 3689 9503

The radar

The Tulsa radar (KINX), 88 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Craig

When
November 24, 5:42 PM CST to 9:45 PM CST
Where
Craig County, 0.23 mi ESE of Welch to 0.29 mi NNE of Welch
Cause
Heavy Rain
Reported by
Public
Coordinates
36.868, -95.096

Heavy rain caused several roads in and around Welch to become flooded.

Hail, Ottawa

When
November 24, 7:35 PM CST
Where
Ottawa County, 2 mi E of Peoria
Measured
1.75 in hail
Reported by
Public
Coordinates
36.920, -94.634

Hail, Tulsa

When
November 24, 8:46 PM CST
Where
Tulsa County, 2.14 mi N of Tulsa R L Jones Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
36.061, -95.976

Hail, Tulsa

When
November 24, 8:49 PM CST
Where
Tulsa County, 5 mi SE of Tulsa
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
36.099, -95.887

Hail, Tulsa

When
November 24, 8:49 PM CST to 8:51 PM CST
Where
Tulsa County, 5.5 mi SSE of Tulsa
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.077, -95.912

Several people reported nickel size hail on Yale Avenue from I-44 to 51st Street South.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2010Every state in 2010This day in weather historyWarnings in Oklahoma, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264643, 264645, 264646, 264647, 264648.